Wyoming, 2012

High Wind in Wyoming, December 8, 2012

December 8, 2012 · NWS CYS · 6 events in 5 counties and zones

A brief period of strong and gusty winds developed over portions of southeast Wyoming ahead of a cold front and low pressure system.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong and gusty winds developed over portions of southeast Wyoming ahead of a cold front and low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 4:34 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Dec 8, 4:34 AM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
434 AM MST SAT DEC 8 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
STRONG COLD FRONTAL PASSAGE TODAY TO BRING A PERIOD OF BREEZY TO
LOCALLY WINDY CONDITIONS TODAY ALONG WITH SNOW CHANCES AND MUCH
COLDER TEMPERATURES FOR TONIGHT AND SUNDAY. SATELLITE PIX SHOW ITS
ASSOCIATED SHORTWAVE BEARING DOWN WYOMING AS IT SPINS SOUTHEAST
THROUGH WESTERN MONTANA EARLY THIS MORNING. SFC ANALYSIS AT 10Z
SHOWS SFC LOW DEEPENING ACROSS CENTRAL MONTANA. LLVL GRADIENTS
WERE TIGHTENING SOUTH OF THE SFC LOW WITH A 7.8MB PRESSURE
DIFFERENCE BETWEEN KCAG AND KCPR. MODELS STILL MAXIMIZE THIS
GRADIENT BETWEEN 12-18Z...WITH KCAG-KCPR H7/H85 GRADIENTS RISING
ABOVE 60 METERS. THIS WILL BOOST WIND GUSTS TO NEAR 60 MPH FOR
MANY AREAS ALONG AND WEST OF THE LARAMIE RANGE THIS MORNING.
INHERITED HIGH WIND WARNING REMAINS ON TRACK. SFC LOW AND ASSOCIATED
COLD FRONT WILL ENTER EAST CENTRAL WYOMING BY MIDDAY AND PUSH
THROUGH THE ENTIRE AREA BY SUNSET. BLUSTERY CONDITIONS CAN BE
EXPECTED IN ITS WAKE WITH STRONG CAA RESULTING IN STEADILY COOLING
TEMPERATURES. IN FACT...EXPECT SOME AREAS TO REACH THEIR HIGH
TEMPERATURES THIS MORNING AND COOLING THROUGH THE REST OF THE DAY.
DEBATED ON A WIND ADVISORY ACROSS THE NRN NEBRASKA PANHANDLE AS
MODELS SHOW 6MB 3-HOURLY PRESSURE RISES THIS AFTERNOON. ALTHOUGH A
POSSIBILITY...SREF AND MOS OUTPUT POINT TO A BRIEF...MARGINAL
EVENT. SO WILL HOLD OFF FOR NOW AND KEEP WINDS OVER THE PANHANDLE
JUST BELOW ADVISORY CRITERIA. THE OTHER CONCERN WITH THIS SYSTEM
WILL BE SNOWFALL POTENTIAL...PARTICULARLY OVER THE SNOWY AND
SIERRA MADRES THROUGH THIS EVENING. STRONG OROGRAPHICS ARE ALREADY
IN PLACE THIS MORNING IN ADVANCE OF THE SHORTWAVE WILL BE
ENHANCED THIS AFTERNOON WITH THE PASSAGE OF COLD FRONT. ADD TO
THAT THE PRESENCE OF A FAIRLY STRONG JET OVERHEAD...EXPECT FAIRLY
HIGH SNOWFALL RATES TO PRODUCE 5 TO 8 INCHES ACROSS THE
SNOWY/SIERRA MADRES. LOWER ELEVATIONS WEST OF THE LARAMIE RANGE
MAY SEE AN INCH OR TWO. BUT WITH THE GUSTY WINDS IN PLACE...THIS
MAY RESULT IN DIFFICULT DRIVING CONDITIONS. WILL MENTION THIS IN
THE HIGH WIND WARNING ALREADY IN PLACE FOR THIS AREA. NOT A
FAVORABLE PATTERN FOR SNOW FOR LOCATIONS EAST OF THE LARAMIE RANGE
AS GUSTY DOWNSLOPING NORTHWEST WINDS DRY THE AIR MASS. ALTHOUGH
THERE MAY BE A BRIEF PERIOD OF LIGHT SNOW ESPECIALLY WITH THE
FRONT...EXPECT VERY LITTLE IF ANY ACCUMULATIONS EAST.

SHORTWAVE ENERGY WILL SPLIT TONIGHT SENDING ONE PIECE INTO THE UPPER
MIDWEST...WHILE THE OTHER SETTLES INTO WESTERN COLORADO. ALTHOUGH
SNOW WILL LINGER OVER THE SNOWY/SIERRA MADRES THIS EVENING...
EXPECT IT TO DISSIPATE OVERNIGHT. DID PUSH BACK THE END TIME OF
THE WINTER WEATHER ADVISORY UNTIL MIDNIGHT TO ACCOUNT FOR LINGERING
SNOWFALL THIS EVENING. OTHERWISE...TONIGHT WILL BE COLD...
ESPECIALLY ONCE WE CLEAR BEHIND THE DEPARTING SHORTWAVE. WITH
700MB TEMPERATURES FALLING TO -18C EXPECT BELOW ZERO LOWS WEST OF
THE LARAMIE RANGE...WITH SINGLE DIGITS OUT ON THE EASTERN PLAINS.
WIND CHILLS WILL ALSO BE FRIGIDLY COLD NEARING -10 TO -20F LATE
TONIGHT.

DRY CONDITIONS WILL PREVAIL ON SUNDAY...WITH CONTINUED VERY COLD
TEMPERATURES. CONTINUED TO TREND HIGH TEMPERATURES LOWER...WITH
TEENS ABOVE 5000 FEET...AND 20S BELOW. ALTHOUGH NORTHWEST WINDS WILL
BE BREEZY EARLY SUNDAY ESPECIALLY OVER THE NEBRASKA PANHANDLE...
THESE WILL SUBSIDE THROUGH THE AFTERNOON AS THE 1032MB SFC HIGH
SETTLES OVER THE CWFA.

ON MONDAY THE NEXT WEAKER SHORTWAVE WILL DIVE SOUTH AS PROGRESSIVE
NORTHWEST FLOW PERSISTS ACROSS THE AREA. WILL SEE ANOTHER PERIOD OF
LIGHT SNOW FOR AREAS WEST OF THE LARAMIE RANGE. THE SNOWIES AND
SIERRA MADRES SHOULD RECEIVE ANOTHER SEVERAL INCHES WITH THIS
SYSTEM ON MONDAY. WINDS WILL KICK UP AGAIN FOR THE WIND CORRIDOR
AND SRN LARAMIE RANGE MONDAY MORNING AS LLVL WAA ENSUES.
TEMPERATURES WILL MODERATE AS A RESULT...WITH HIGHS REBOUNDING
INTO THE 20S WEST OF THE LARAMIE RANGE...AND 30S EAST.

.LONG TERM...TUESDAY THROUGH FRIDAY...

LONGWAVE TROUGH OVER THE CENTRAL PLAINS ON TUES WILL CONTINUE THE
NORTHWESTERLY MIDLEVEL FLOW OVER THE AREA.  WHILE LLVL THICKNESSES
WILL RISE TUES COMPARED TO MON (700MB TEMPS RISING TO AROUND -7C)
HIGHS WILL BE SLIGHTLY BELOW NORMAL.  THE COLD TEMPS EXPERIENCED
EARLY IN THE WEEK WILL GIVE WAY TO WARMER CONDITIONS BY WED AS FLOW
ALOFT BECOMES MORE WEST-SOUTHWESTERLY AND SFC TROUGHING DEVELOPS TO
THE EAST OF THE LARAMIE RANGE.  THE SFC PRESSURE FALLS ARE IN
ADVANCE OF AN AMPLIFYING TROUGH ACROSS THE GREAT BASIN ON WED.
APPEARS THAT THERE COULD BE A BRIEF PERIOD ON TUES NIGHT OR WED
MORNING WHERE WINDS MAY APPROACH HIGH WIND CRITERIA ACROSS THE WIND
PRONE AREAS AS THE GFS SHOWS WESTERLY 700MB WINDS AT 50 KTS.  WED
WILL LIKELY BE THE WARMEST DAY OF THE EXTENDED WITH THE DOWNSLOPE
LLVL FLOW IN PLACE.

THE LONG RANGE MODELS HAVE BEEN QUITE CONSISTENT OVER THE PAST DAY
OR SO IN SHOWING THE TROUGH ACROSS THE GREAT BASIN ON WED BECOMING
MORE CLOSED NEAR LAS VEGAS ON THURS...THEN TRANSITIONING TOWARDS THE
FOUR CORNERS REGION BY FRI.  BEST DYNAMICS AND MOISTURE LOOKS TO
REMAIN WELL SOUTH OF THE CWA IN SOUTHWESTERN COLORADO.  MAIN EFFECT
FROM THE SYSTEM IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL
BE TO WEAKEN THE LLVL GRADIENTS (AS UPPER LEVEL SPLIT FLOW DEVELOPS)
AND DECREASE TEMPS BY THURS/FRI.  HAVE A SLIGHT CHANCE OF SNOW IN
THE MTNS ON THURS NIGHT AS THE MODELS SHOW THE AXIS OF 700-500MB
MOISTURE SHIFTING OVER SOUTHEAST WY.  WILL CONTINUE TO MONITOR THE
EVOLUTION OF THIS SYSTEM AS A MORE NORTHERN TRACK WOULD RAISE PRECIP
CHANCES ESPECIALLY IN SOUTHERN AREAS.

&&

.AVIATION...12Z TAF ISSUANCE...

STRONG WESTERLY WINDS ARE STILL EXPECTED TO DEVELOP AHEAD A COLD
FRONT THAT WILL PASS OVER THE AREA THIS AFTERNOON.  WIND GUSTS TO 50
KTS WILL BE POSSIBLE AT KRWL AND KLAR FROM AROUND 15-21Z.  WINDS
WILL CONTINUE TO REMAIN ELEVATED THROUGH THE EARLY NIGHT HOURS BUT
SWITCH TO NORTHWESTERLY BEHIND THE FRONT.  SFC PRESSURE GRADIENT
WILL BEGIN TO RELAX LATE IN THE TAF PERIOD...ALLOWING WINDS TO BEGIN
COMING DOWN.  OTHER AVIATION CONCERN WILL BE SNOW SHOWERS IN THE
AFTERNOON ALONG AND WEST OF THE LARAMIE RANGE.  IFR CONDITIONS WILL
RESULT FROM THE SNOW AND BLOWING SNOW.  WILL KEEP VFR CONDITIONS
OVER THE PLAINS WITH THE DOWNSLOPE WINDS IN PLACE.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL SLIDE SOUTH THE DISTRICT TODAY. AHEAD OF
IT...WEST/SOUTHWEST WINDS WILL STRENGTHEN ESPECIALLY FOR AREAS ALONG
AND WEST OF THE LARAMIE RANGE WHERE GUSTS WILL APPROACH 60 MPH. A
HIGH WIND WARNING IS IN EFFECT FOR THIS AREA UNTIL MID-AFTERNOON.
OUTSIDE OF THE STRONG WINDS...FIRE WEATHER CONCERNS WILL BE KEPT TO
A MINIMUM AS COLDER TEMPERATURES KEEP DAYTIME RELATIVE HUMIDITIES
WILL ABOVE CRITICAL THRESHOLDS. ACCUMULATING SNOW WILL OCCUR ACROSS
MAINLY FOR AREAS WEST OF THE LARAMIE RANGE TODAY AND TONIGHT. THE
SNOWY AND SIERRA MADRE RANGES WILL FARE THE BEST...WITH 5 TO 8
INCHES OF NEW SNOW. LOWER ELEVATIONS CAN EXPECT GENERALLY 1 TO 2
INCHES WEST OF THE LARAMIE RANGE. LITTLE IF ANY SNOW ACCUMULATIONS
ARE ANTICIPATED FOR THE EASTERN PLAINS. SUNDAY WILL BE DRY...BUT
COLD AS HIGH PRESSURE BUILDS IN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 3 PM SATURDAY FOR WYZ104-WYZ105-WYZ106-
     WYZ109-WYZ110-WYZ115-WYZ116-WYZ117.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT SUNDAY FOR WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...FINCH
Hazardous weather outlook, Dec 8, 5:22 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
522 AM MST SAT DEC 8 2012

WYZ103>107-109>118-091230-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
522 AM MST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL DEVELOP THIS MORNING AND CONTINUE INTO
THE AFTERNOON ESPECIALLY IN THE WIND PRONE AREAS. GUSTS TO 60 MPH
WILL BE POSSIBLE AROUND ARLINGTON AND OVER AND CLOSE TO THE SOUTH
LARAMIE RANGE WHERE HIGH WIND WARNINGS ARE IN EFFECT. SNOW AND
BLOWING SNOW ARE LIKELY IN THE SIERRA MADRE AND SNOWY RANGES THIS
AFTERNOON AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THAT
AREA. ACCUMULATIONS IN THE MOUNTAINS WILL BE UP TO 6 INCHES...WITH
GENERALLY A FEW INCHES POSSIBLE ACROSS THE LOWER ELEVATIONS MAINLY
TO THE WEST OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD AIR MASS WILL SETTLE ACROSS THE REGION TONIGHT AND
CONTINUE THROUGH THE WEEKEND. BY SUNDAY...HIGH TEMPERATURES WILL
ONLY REACH THE TEENS TO NEAR 20 DEGREES WEST OF THE LARAMIE RANGE
WITH 20S EAST. THESE COLD TEMPERATURES WILL COMBINE WITH BREEZY
CONDITIONS TO DROP WIND CHILLS BELOW ZERO IN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-091230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
522 AM MST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON BRINGING MUCH COOLER TEMPERATURES AND GUSTY NORTHWEST
WINDS THROUGH TONIGHT. NORTHWEST WINDS COULD GUST TO 40 MPH FOR A
FEW HOURS BEHIND THE COLD FRONT EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD AIR MASS WILL SETTLE ACROSS THE REGION TONIGHT AND
CONTINUE THROUGH THE WEEKEND. BY SUNDAY...HIGH TEMPERATURES WILL
ONLY REACH THE 20S. THESE COLD TEMPERATURES WILL COMBINE WITH BREEZY
CONDITIONS TO DROP WIND CHILLS BELOW ZERO IN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 8, 10:15 AM MST to 11:15 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor near Muddy Gap measured sustained winds of 40 mph or higher.

High Wind, Central Carbon County

When
December 8, 11:56 AM MST to 12:56 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
December 8, 12:00 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured a wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
December 8, 12:16 PM MST to 1:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 08/1311 MST.

High Wind, North Snowy Range Foothills

When
December 8, 12:51 PM MST to 12:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 near Elk Mountain measured wind gusts of 61 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 8, 12:55 PM MST to 1:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416108, 416110, 416113, 416111, 416112, 416109.